Your Health A-Z

Five myths about heart and stroke medication

When a patient feels fully rehabilitated after a heart attack or stroke, they may be tempted to stop their medication. A stroke specialist at Mediclinic gives five reasons why this isn’t a good idea.

Myth #1: The medication has cured you

Medication is expensive and inconvenient. But you need to bear two important things in mind: 1) The medication often takes some time to reach full effect, 2) You might not feel any worse after stopping the medication, but your risk is still a lot higher.

‘Heart and stroke medication is not curative,’ says Dr Alexander Landmann a neurologist and stroke specialist at Mediclinic Sandton. It doesn’t remove the condition entirely. It merely allows you to manage the risk and prevent a recurrence.

Myth #2. The side effects are worse than the condition

Most side effects of heart medication, like dizziness, impotence, nausea and insomnia, might be alarming, but are relatively harmless and could pass with time.

However, suddenly stopping beta-blockers (medication to reduce blood pressure), for example, may actually trigger a heart attack.

Instead, a change in medication or course of treatment might be required. This should be done in consultation with your specialist.

‘There are many different types of medication, some of which have side effects for certain patients; some of which don’t. Fortunately, many of these have alternatives,’ says Dr Landamann. ‘Problems can arise with statin drugs (which are the mainstay of cholesterol treatment) because often there are no alternatives. A lot of people get muscle pains and other side effects from statin treatments.’ Before stopping treatment, discuss the side effects with your specialist.

Myth #3. You can stop taking the pills if you change your lifestyle

A heart condition is often the result of an unhealthy lifestyle. Many people who have a scare, such as a heart attack or stroke, work hard to change what they eat, how much they drink, quit smoking and exercise more regularly. These are significant steps, which should always be encouraged, but they are not a replacement for medication.

Myth 4. It is possible to replace the prescribed medication with vitamins or homeopathic remedies

Unfortunately not! Homeopathic remedies have never been scientifically proven to be effective. And some natural remedies and vitamins might have counter-active effects on the medication. However, there are some instances when a vitamin or supplement might help with the above-mentioned side effects of some medicines.

‘I don’t think there is any harm in trying vitamin B complex vitamins to counteract the side effects of statins,’ says Dr Landmann. “It might work for you; it might not.’

‘People are generally prescribed warfarin to counter the heart rhythm disturbance called atrial fibrillation, so taking vitamin K is not advisable as it might counteract the effects of the medicine.’

Myth #5. Over-the-counter pharmaceuticals are safe and compatible with your prescribed medication

Many medications for colds and flu contain ephedrine or epinephrine – which are common decongestants. While these can increase your heart rate and blood pressure, which can be dangerous, they are generally not considered a risk if used for only a few days.

‘However, if you take cold medicine for weeks on end, it might become a problem,’ says Dr Landmann. Patients are advised to discuss any contraindications with their pharmacist and doctor.

Important notes:

Stroke warning signs. 

  • Sudden weakness or numbness on one side of the body.
  • Sudden unusual, severe and persistent headache.
  • Sudden difficulty speaking or loss of sight in one or both eyes

DO THE F.A.S.T. TEST

Face
Smile, or show your teeth. Does one side of the face droop?
Arm
Close your eyes, and hold your arms out for 10 seconds. Does one arm drift down?
Speech
Repeat any sentence. Is speech slurred, wrong words used or unable to speak?
Time
Note the time and get to the nearest stroke unit as soon as possible. Every minute counts.

For emergency services, call 084 124.

Heart attack warning signs 

Symptoms in women are often different than in men. Women are more likely to experience nausea, dizziness and anxiety.

Symptoms may include:

  • Heavy pressure, tightness, crushing pain or unusual discomfort in the centre of the chest.
  • Sweating, sickness, faintness or shortness of breath may be experienced.
  • This may feel like indigestion, spread to shoulders, arms, neck or jaw and/or last for more than 15 minutes. It may stop or weaken and then return.
  • There may be a rapid, weak pulse.

Sharp stabbing pain in the left side of the chest is usually NOT heart pain

What to do in an emergency

Get to the nearest emergency unit as quickly as possible. Hospitals with cath labs will be able to remove the clot mechanically. Hospitals without cath labs will give medication to dissolve the clot, and then transfer you to a cath lab if needed. If someone else has a heart attack near you, call an ambulance (084 124). If he or she stops breathing, do CPR on the person until an ambulance arrives.

In the interest of our patients, in accordance with SA law and our commitment to expertise, Mediclinic cannot subscribe to the practice of online diagnosis. Please consult a medical professional for specific medical advice. If you have any major concerns, please see your doctor for an assessment. If you have any cause for concern, your GP will be able to direct you to the appropriate specialists.